Hail, Webster
- When
- February 20, 12:45 PM CST
- Where
- Webster County, 0.58 mi E of Springhill
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 33.000, -93.460
Hail to the size of quarters was reported in Springhill, Louisiana.
A strong return of moisture from the south, warm February temperatures and an unstable airmass were the ingredients needed for strong to severe thunderstorms to move across Northwest Louisiana during the afternoon hours of February 20th. An upper level storm system moved from west to east across the region and the storms erupted ahead of a cold front.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
A strong return of moisture from the south, warm February temperatures and an unstable airmass were the ingredients needed for strong to severe thunderstorms to move across Northwest Louisiana during the afternoon hours of February 20th. An upper level storm system moved from west to east across the region and the storms erupted ahead of a cold front. Large hail and damaging thunderstorm wind gusts were the primary effects from the thunderstorms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Feb 20, 12:21 PM CST, 24 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
1221 PM CST THU FEB 20 2014
.AVIATION... / FOR THE 20/18 UTC TERMINAL AERODROME FORECAST /
MOSTLY VFR FLIGHT CATEGORIES NEAR MID DAY...BUT ALONG AND NEAR AN
ADVANCING BAND OF SHOWERS AND THUNDERSTORMS OVER PARTS EAST AND
NORTHEAST TEXAS INTO NORTHWEST AND NORTH CENTRAL LOUISIANA AND
SOUTHWEST AND SOUTH CENTRAL ARKANSAS...MVFR/POSSIBLE IFR CEILINGS
AND VISIBILITIES LIKELY. WILL INCLUDE VCTS IN TERMINAL SITES EAST
OF THE BANDS WITH A TEMPO OF LOWER VISIBILITY AND CEILINGS WITH
THE EAST ADVANCEMENT. STRONG PRESSURE GRADIENT PRODUCING SOUTHWEST
TO WEST WINDS AHEAD OF A FRONTAL SYSTEM AND BAND OF SHOWERS AND
THUNDERSTORMS NEAR 15 TO 25 KTS WITH GUSTS NEAR 35 KNOTS...WITH
WEST TO NORTHWEST WINDS IN WAKE OF THE BOUNDARY OF 17-25 KNOTS
WITH HIGHER GUSTS. WINDS WILL GRADUALLY BE DROPPING TO LESS THAN
10 KNOTS DURING THE PERIOD BETWEEN 21/02 TO 21/05 UTC. SURFACE
WINDS WILL BE LIGHT AND VARIABLE NEAR 21/12 UTC AS HIGH PRESSURE
MOVES OVERHEAD. CLEARING SKIES WILL COMMENCE DURING THE LATE
AFTERNOON FOR PARTS OF NORTHEAST TEXAS INTO SOUTHWEST ARKANSAS...
FOLLOWED BY SOUTH CENTRAL ARKANSAS AND NORTHWEST AND NORTH CENTRAL
LOUISIANA INTO THE EVENING. /06/
&&
.PREV DISCUSSION... /ISSUED 1132 AM CST THU FEB 20 2014/
DISCUSSION...
COLD FRONT MOVING THROUGH THE DFW METROPLEX AS OF 17Z THIS MORNING
WITH STRONG S/SW FLOW THROUGHOUT THE COLUMN...CONTINUING TO PUMP
MOISTURE NWRD IN ADVANCE OF THE FRONT. OUR STRONG CAP FROM THIS
MORNING HAS ALL BUT DISAPPEARED...EVIDENCED BY THE SHWRS AND EVEN
A FEW TSTMS ALREADY FIRING ACROSS NE TX INTO SW AR. OUR SFC CAPES
FOR THIS AFTERNOON ARE IN THE 1000-1500 J/KG RANGE WITH SOME
SLIGHTLY HIGHER VALUES ACROSS E TX. THE LOSS OF THE CAPPING THIS
EARLY HAS LED TO SPC EXTENDING THE SLIGHT RISK AREA FOR SEVERE
STORMS FARTHER WEST TO INCLUDE ALL OF N LA AND PARTS OF DEEP E TX.
THE PRIMARY THREAT FOR OUR REGION REMAINS STRONG AND POTENTIALLY
DAMAGING STRAIGHT LINE WINDS AS A LINE OF TSTMS DEVELOPS OUT AHEAD
OF THE COLD FRONT THIS AFTERNOON. THE LESSER THREATS OF HAIL AND
ISOLD TORNADOES WILL MAINLY BE CONFINED TO OUR FAR ERN AREAS OVER
N CNTRL LA AND S CNTRL AR.
FOR THIS UPDATE...HAVE EXPANDED HIGHER POPS FARTHER WEST AND
INCLUDED SEVERE WORDING IN THE ZONES OVER THE AREAS MENTIONED
ABOVE. ALSO MADE A FEW ADJUSTMENTS TO DEW POINTS AND MAX TEMPS.
OTHERWISE...NO ADDITIONAL CHANGES NEED AT THIS TIME. UPDATED ZONE
PACKAGE HAS ALREADY BEEN SENT. /19/
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 78 40 68 42 73 / 40 20 10 10 10
MLU 80 40 65 39 70 / 60 40 10 10 10
DEQ 71 30 65 35 69 / 30 10 10 10 10
TXK 74 36 64 41 69 / 30 10 10 10 10
ELD 76 34 66 38 71 / 50 20 10 10 10
TYR 73 38 68 44 72 / 30 10 10 10 10
GGG 77 37 68 40 73 / 30 10 10 10 10
LFK 79 39 70 40 73 / 40 20 10 10 10
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...LAKE WIND ADVISORY UNTIL 6 PM CST THIS EVENING FOR THE FOLLOWING
ZONES: ARZ050-051-059>061-070>073.
LA...LAKE WIND ADVISORY UNTIL 6 PM CST THIS EVENING FOR THE FOLLOWING
ZONES: LAZ001>006-010>014-017>022.
OK...WIND ADVISORY UNTIL 6 PM CST THIS EVENING FOR THE FOLLOWING
ZONES: OKZ077.
TX...LAKE WIND ADVISORY UNTIL 6 PM CST THIS EVENING FOR THE FOLLOWING
ZONES: TXZ097-108>112-124>126-136>138-149>153-165>167.
WIND ADVISORY UNTIL 6 PM CST THIS EVENING FOR THE FOLLOWING
ZONES: TXZ096.
&&
06HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SHREVEPORT LA 1154 AM CST THU FEB 20 2014 ARZ050-051-059-060-070-OKZ077-TXZ096-097-108>112-124>126-136>138- 149-150-211200- SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-MILLER-MCCURTAIN-RED RIVER- BOWIE-FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH- GREGG-HARRISON-CHEROKEE-RUSK- 1154 AM CST THU FEB 20 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST ARKANSAS...SOUTHEAST OKLAHOMA AND NORTHEAST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... A STRONG COLD FRONT WILL BRING SHOWERS AND THUNDERSTORMS TO THE REGION TODAY...MAINLY FROM LATE MORNING THROUGH THE EARLY TO MID AFTERNOON HOURS. A FEW STRONG STORMS WILL BE POSSIBLE WITH HIGHER WIND GUSTS BEING THE PRIMARY WEATHER THREAT WITH THESE STORMS. ADDITIONALLY...AN INCREASED PRESSURE GRADIENT WILL ALLOW FOR WINDY CONDITIONS ACROSS THE REGION. MOTORISTS IN HIGH PROFILE VEHICLES AS WELL AS BOATERS ON AREA LAKES SHOULD EXERCISE CAUTION. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO OPERATORS...AND STORM SPOTTERS IS NOT EXPECTED TODAY OR TONIGHT. ARZ061-071>073-LAZ001>006-010>014-017>022-TXZ151>153-165>167- 211200- NEVADA-LAFAYETTE-COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER- CLAIBORNE-LINCOLN-UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON- OUACHITA-SABINE LA-NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE- PANOLA-NACOGDOCHES-SHELBY-ANGELINA-SAN AUGUSTINE-SABINE TX- 1154 AM CST THU FEB 20 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA... NORTHWEST LOUISIANA...EAST TEXAS AND NORTHEAST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... A STRONG COLD FRONT WILL BRING SHOWERS AND THUNDERSTORMS TO THE REGION TODAY...MAINLY FROM LATE MORNING THROUGH THE MID TO LATE AFTERNOON HOURS. A FEW STRONG TO SEVERE STORMS WILL BE POSSIBLE WITH HIGHER WIND GUSTS BEING THE PRIMARY WEATHER THREAT WITH THESE STORMS. HAIL AND ISOLATED TORNADOES WILL BE MUCH LESSER THREATS WITH THESE STORMS AND MAINLY A CONCERN OVER OUR FAR EASTERN COUNTIES IN SOUTHERN ARKANSAS AND PARISHES IN NORTHERN LOUISIANA. ADDITIONALLY...AN INCREASED PRESSURE GRADIENT WILL ALLOW FOR WINDY CONDITIONS ACROSS THE REGION. MOTORISTS IN HIGH PROFILE VEHICLES AS WELL AS BOATERS ON AREA LAKES SHOULD EXERCISE CAUTION. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO OPERATORS...AND STORM SPOTTERS MAY BE NEEDED THIS AFTERNOON AND EARLY EVENING. 19
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1226 PM CST THU FEB 20 2014
ARZ072-201900-
COLUMBIA-
1226 PM CST THU FEB 20 2014
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 100 PM CST...FOR THE FOLLOWING
COUNTY...
IN SOUTHWEST ARKANSAS...
COLUMBIA...
INCLUDING THE FOLLOWING LOCATIONS...
MAGNOLIA...MCNEIL AND WALDO...
AT 1223 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR MCNEIL...MOVING NORTHEAST AT 50
MPH.
DIME SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.
24SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1228 PM CST THU FEB 20 2014
ARZ071-072-LAZ002-201900-
BOSSIER-COLUMBIA-LAFAYETTE-
1228 PM CST THU FEB 20 2014
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 100 PM CST...FOR THE FOLLOWING
COUNTIES AND PARISHES...
IN SOUTHWEST ARKANSAS...
COLUMBIA AND LAFAYETTE...
IN NORTHWEST LOUISIANA...
BOSSIER...
INCLUDING THE FOLLOWING LOCATIONS...
BRADLEY...BUSSEY...MACEDONIA...MAGNOLIA...SMITHLAND...TAYLOR AND
WELCOME...
AT 1223 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 5 MILES SOUTH OF BRADLEY...OR 12
MILES WEST OF SPRINGHILL...MOVING NORTHEAST AT 50 MPH.
DIME SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.
24SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1242 PM CST THU FEB 20 2014
TXZ138-150-151-201915-
HARRISON-PANOLA-RUSK-
1242 PM CST THU FEB 20 2014
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 115 PM CST...FOR THE FOLLOWING
COUNTIES...
IN NORTHEAST TEXAS...
HARRISON...PANOLA AND RUSK...
INCLUDING THE FOLLOWING LOCATIONS...
BECKVILLE...DEBERRY...ELYSIAN FIELDS...MARSHALL...PINEHILL AND
TATUM...
AT 1238 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 7 MILES NORTH OF PINEHILL...OR 9
MILES EAST OF HENDERSON...MOVING NORTHEAST AT 45 MPH.
DIME SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.
24The Shreveport radar (KSHV), 71 km away, was scanning. The volume nearest the first event began at 18:43 UTC.
2 thunderstorm wind, 1 hail. Local standard time, as filed.
Hail to the size of quarters was reported in Springhill, Louisiana.
Multiple sheds were blown down approximately 4 miles west of Barksdale AFB.
Law enforcement officer estimated 60 mph thunderstorm wind gusts which downed trees across the Heflin community along with dime size hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Louisiana in 2014Every state in 2014This day in weather historyWarnings in Louisiana, February 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 489855, 489858, 489857.